Alert archive / California / High Wind Warnings in 2009

High Wind Warning 7, NWS Reno, NV

December 6, 2009Mono County, California

NWS Reno, NV issued this high wind warning at Dec 6, 2009, 3:04 PM PST for Mono County, California. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 6, 2009, 3:04 PM PST (23:04 UTC)
Expired
Dec 6, 2009, 10:00 PM PST
In force
7 hr
Issued by
NWS Reno, NV

County Mono County, CA

The radar

The San Joaquin Valley radar (KHNX), 192 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 11.1 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2009-12-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2009-12-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 429 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1180 m above ground
0-6 km bulk shear
115 kt
0-1 km storm-relative helicity
429 m²/s²
0-3 km storm-relative helicity
562 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KREV 062304
NPWREV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
304 PM PST SUN DEC 6 2009

AN APPROACHING DEEP LOW PRESSURE SYSTEM HAS BROUGHT STRONG WINDS
TO THE REGION TODAY. THE WINDS WILL PERSIST UNTIL THE MAIN
PRECIPITATION FROM THE INCOMING SYSTEM MOVES OVER THE AREA THIS
EVENING. HIGH WIND GUSTS HAVE ALREADY BEEN OBSERVED ACROSS MONO
COUNTY AND ARE EXPECTED TO CONTINUE THROUGH THIS EVENING.

CAZ073-070600-
/O.UPG.KREV.WI.Y.0020.000000T0000Z-091207T0600Z/
/O.NEW.KREV.HW.W.0007.091206T2304Z-091207T0600Z/
MONO-
INCLUDING THE CITIES OF...BRIDGEPORT...MAMMOTH LAKES
304 PM PST SUN DEC 6 2009

...HIGH WIND WARNING IN EFFECT UNTIL 10 PM PST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 10 PM PST THIS EVENING. THE
WIND ADVISORY IS NO LONGER IN EFFECT. 

* TIMING: STRONG SOUTHWEST WINDS CONTINUE TO BLOW ACROSS MONO
  COUNTY THIS AFTERNOON AND WILL PERSIST THROUGH THIS EVENING.

* WINDS: SOUTHWEST WIND SPEEDS 20 TO 35 MPH WITH GUSTS UP TO 65
  MPH WITH LOCAL GUSTS REACHING 80 MPH.

* IMPACTS: WIND GUSTS UP TO 80 MPH ARE POSSIBLE IN WIND PRONE
  AREAS ALONG HIGHWAY 395 AND THE HIGHER ELEVATIONS.
  ADDITIONALLY...WIND GUSTS OVER THE SIERRA CREST COULD REACH
  SPEEDS UP TO 110 MPH. THE WINDS WILL CONTINUE THROUGH THIS
  EVENING BEFORE DIMINISHING AS SNOW MOVES INTO THE AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DAMAGE TO TREES...POWER LINES AND PROPERTY IS LIKELY WITH WINDS
OF THIS MAGNITUDE.  DRIVING WILL BECOME HAZARDOUS FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION AND REMAIN ALERT FOR SUDDEN
GUSTS OR CROSS WINDS.  

&&

$$

CAZ072-NVZ002-070300-
/O.CON.KREV.LW.Y.0063.000000T0000Z-091207T0300Z/
GREATER LAKE TAHOE AREA-
INCLUDING THE CITIES OF...SOUTH LAKE TAHOE...TRUCKEE...
INCLINE VILLAGE
304 PM PST SUN DEC 6 2009

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST THIS
EVENING...

A LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST THIS
EVENING. 

* WINDS: SOUTHWEST WINDS 15 TO 25 MPH WITH GUSTS TO 40 MPH.

* WAVE HEIGHTS: 2 FEET BUILDING TO 3 TO 4 FEET IN THE AFTERNOON 
  WITH THE HIGHEST WAVES ALONG THE EAST AND NORTHEAST SHORES 
  FROM GLENBROOK TO CRYSTAL BAY. 

* SMALL BOATS WILL BE PRONE TO CAPSIZING AND SHOULD REMAIN OFF 
  LAKE WATERS UNTIL CONDITIONS IMPROVE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

CHECK OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER
RADIO FOR UPDATES ON THIS SITUATION.

&&

$$

LABELLE

HTTP://WEATHER.GOV/RENO
2 follow-up statements
000 
WWUS75 KREV 062349
NPWREV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
349 PM PST SUN DEC 6 2009

.AN APPROACHING DEEP LOW PRESSURE SYSTEM HAS BROUGHT STRONG WINDS
TO THE REGION TODAY. THE WINDS WILL PERSIST UNTIL THE MAIN
PRECIPITATION FROM THE INCOMING SYSTEM MOVES OVER THE AREA THIS
EVENING. HIGH WIND GUSTS HAVE ALREADY BEEN OBSERVED ACROSS MONO
COUNTY AND ARE EXPECTED TO CONTINUE THROUGH THIS EVENING.

CAZ072-NVZ002-070100-
/O.CAN.KREV.LW.Y.0063.000000T0000Z-091207T0300Z/
GREATER LAKE TAHOE AREA-
INCLUDING THE CITIES OF...SOUTH LAKE TAHOE...TRUCKEE...
INCLINE VILLAGE
349 PM PST SUN DEC 6 2009

...LAKE WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN RENO HAS CANCELLED THE LAKE WIND
ADVISORY. 

$$

CAZ073-070600-
/O.CON.KREV.HW.W.0007.000000T0000Z-091207T0600Z/
MONO-
INCLUDING THE CITIES OF...BRIDGEPORT...MAMMOTH LAKES
349 PM PST SUN DEC 6 2009

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 10 PM PST THIS
EVENING...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 10 PM PST THIS
EVENING. 

* TIMING: STRONG SOUTHWEST WINDS CONTINUE TO BLOW ACROSS MONO 
  COUNTY THIS AFTERNOON AND WILL PERSIST THROUGH THIS EVENING. 

* WINDS: SOUTHWEST WIND SPEEDS 20 TO 35 MPH WITH GUSTS UP TO 65 
  MPH WITH LOCAL GUSTS REACHING 80 MPH. 

* IMPACTS: WIND GUSTS UP TO 80 MPH ARE POSSIBLE IN WIND PRONE
  AREAS ALONG HIGHWAY 395 AND THE HIGHER ELEVATIONS. THESE GUSTY
  WINDS WILL LOWER VISIBILITY TO 1 MILE OR LESS AT TIMES IN
  BLOWING DUST...ESPECIALLY SOUTH OF BRIDGEPORT. THIS WILL CREATE
  HAZARDOUS DRIVING CONDITIONS. ADDITIONALLY...WIND GUSTS OVER
  THE SIERRA CREST COULD REACH SPEEDS UP TO 110 MPH. THE WINDS
  WILL CONTINUE THROUGH THIS EVENING BEFORE DIMINISHING AS SNOW
  MOVES INTO THE AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DAMAGE TO TREES...POWER LINES AND PROPERTY IS LIKELY WITH WINDS
OF THIS MAGNITUDE.  DRIVING WILL BECOME HAZARDOUS FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION AND REMAIN ALERT FOR SUDDEN
GUSTS OR CROSS WINDS.

&&

$$

HTTP://WEATHER.GOV/RENO
000 
WWUS75 KREV 070538
NPWREV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
938 PM PST SUN DEC 6 2009

CAZ073-070645-
/O.EXP.KREV.HW.W.0007.000000T0000Z-091207T0600Z/
MONO-
INCLUDING THE CITIES OF...BRIDGEPORT...MAMMOTH LAKES
938 PM PST SUN DEC 6 2009

...HIGH WIND WARNING WILL EXPIRE AT 10 PM PST THIS EVENING...

THE HIGH WIND WARNING WILL EXPIRE AT 10 PM PST THIS EVENING. 

GUSTY WINDS WILL CONTINUE TO SUBSIDE ACROSS MONO COUNTY THIS
EVENING. WEST WINDS OF 15 TO 20 MPH WITH GUSTS TO NEAR 35 MPH WILL
BE POSSIBLE THROUGH THE NIGHT.

$$


HTTP://WEATHER.GOV/RENO

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this high wind warning went out at Dec 6, 1:24 PM PST, 1 hour 40 minutes earlier.

Area forecast discussion, Dec 6, 1:24 PM PST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
124 PM PST SUN DEC 6 2009

.UPDATE...
UPDATE FOR WIND ADVISORY ISSUED FOR MONO COUNTY UNTIL 10 PM THIS
EVENING. SURFACE WINDS WERE GUSTING 40 TO 50 MPH IN AREAS OF MONO
COUNTY THIS AFTERNOON AND GUSTS OVER 60 MPH OCCURRED AT THE
MAMMOTH AIRPORT ALREADY THIS AFTERNOON. THE BAND OF SNOW HAS BEEN
HOLDING TOGETHER OVER EASTERN CA AND WESTERN NV TODAY AND WAS
MOVING INTO THE RENO AREA WITH POTENTIAL FOR AN INCH OR SO OF
ACCUMULATIONS THROUGH THIS AFTERNOON. ZONES HAVE BEEN UPDATED WITH
GRID UPDATES OUT BY 145 PM. RC

AVIATION UPDATE
IFR CIGS AND VSBY FOR KTRK/KTVL UNTIL SNOW BAND LETS UP AFT 00Z.
KRNO VSBY FALLING AT THIS TIME IN -SN WITH POTENTIAL FOR MVFR VSBY
THROUGH 00Z. VFR CONTINUES AT KLOL. RC

&&

.PREVIOUS DISCUSSION... /ISSUED 1054 AM PST SUN DEC 6 2009/

A WEAK SHORT WAVE AND SPEED MAX ROTATING AROUND THE UPPER LOW
OVER OREGON HAS GENERATED A BAND OF SNOW OVER SOUTHERN LASSEN
COUNTY SOUTHWARD TO NEAR LAKE TAHOE. REPORTS FROM QUINCY SHOW
ACCUMULATIONS OF 1-1.5 INCHES AS OF 1030 AM. WEB CAMERAS FROM THE
SUSANVILLE AREA AND NEAR PORTOLA ALSO SHOW ACCUMULATING SNOW.
UPDATES WERE MADE TO GRIDS TO INCREASE POPS WITH SNOW LIMITED TO 2
INCHES OF ACCUMULATION FROM SUSANVILLE TO THE TAHOE BASIN. WILL
ALSO UPDATE WINDS FOR PYRAMID LAKE TO SHOW 10-20 MPH. WITH LIGHT
SNOW MOVING OVER THE AREA...A LAKE WIND ADVISORY WILL NOT BE
ISSUED AT THIS TIME. RC

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...WINTER STORM WARNING FROM 7 PM THIS EVENING TO 7 PM PST MONDAY
     FOR NVZ002.

     WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO 4 PM PST
     MONDAY FOR NVZ005.

     WINTER STORM WARNING FROM 10 PM THIS EVENING TO 7 PM PST MONDAY
     FOR NVZ003.

     LAKE WIND ADVISORY UNTIL 7 PM PST THIS EVENING FOR NVZ002.

CA...WINTER STORM WARNING FROM 7 PM THIS EVENING TO 7 PM PST MONDAY
     FOR CAZ071-072.

     WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO 4 PM PST
     MONDAY FOR CAZ070.

     WIND ADVISORY UNTIL 10 PM PST THIS EVENING FOR CAZ073.

     WINTER STORM WARNING FROM 10 PM THIS EVENING TO 7 PM PST MONDAY
     FOR CAZ073.

     LAKE WIND ADVISORY UNTIL 7 PM PST THIS EVENING FOR CAZ072.

&&

HTTP://WEATHER.GOV/RENO

In the hours before

Local storm report, Dec 6, 12:21 PM PST, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
1221 PM PST SUN DEC 06 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1101 AM     SNOW             2 NNE CRESCENT MILLS    40.14N 120.94W
12/06/2009  M1.0 INCH        PLUMAS             CA   TRAINED SPOTTER

            SPOTTER REPORTED 1.0 INCH OF SNOWFALL.

1102 AM     SNOW             5 ENE CISCO             39.32N 120.43W
12/06/2009  M1.0 INCH        NEVADA             CA   TRAINED SPOTTER

            HEAVY SNOW HAS BEEN FALLING SINCE 10AM. VISIBILITY LESS
            THAN ONE QUARTER MILE DUE TO SNOW. WIND SPEED ESTIMATED
            BETWEEN 30 AND 40 MPH. ELEVATION 6200 FEET.

1108 AM     NON-TSTM WND GST MAMMOTH LAKES           37.64N 118.96W
12/06/2009  M70.00 MPH       MONO               CA   ASOS

            70 MPH WIND GUST MEASURED AT MAMMOTH YOSEMITE AIRPORT.

1155 AM     SNOW             GRAEAGLE                39.77N 120.62W
12/06/2009  M3.0 INCH        PLUMAS             CA   TRAINED SPOTTER

            SPOTTER REPORTED 3 INCHES FROM 9AM-NOON. CURRENTLY 24
            DEGREES WITH LIGHT WINDS.

1156 AM     NON-TSTM WND GST SOUTH LAKE TAHOE        38.94N 119.98W
12/06/2009  M58.00 MPH       EL DORADO          CA   ASOS

            58 MPH WIND GUST MEASURED AT LAKE TAHOE AIRPORT.

&&

MCGUIRE
Local storm report, Dec 6, 2:46 PM PST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
246 PM PST SUN DEC 06 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0102 PM     SNOW             4 WSW HONEY LAKE        40.20N 120.41W
12/06/2009  M3.0 INCH        LASSEN             CA   TRAINED SPOTTER

            CURRENT SNOWFALL TOTAL AS OF 1PM IN THE MILFORD CA AREA
            AT 4200 FEET. SPOTTER REPORTED CURRENTLY SNOWING
            MODERATELY.

0138 PM     NON-TSTM WND GST MAMMOTH LAKES           37.64N 118.96W
12/06/2009  M78.00 MPH       MONO               CA   ASOS

            78 MPH WIND GUST MEASURED AT THE MAMMOTH YOSEMITE
            AIRPORT.

0200 PM     SNOW             HOBART MILLS            39.40N 120.18W
12/06/2009  E3.0 INCH        NEVADA             CA   TRAINED SPOTTER

            SNOW BEGAN AT 10AM.

0203 PM     SNOW             TRUCKEE                 39.33N 120.20W
12/06/2009  M3.0 INCH        NEVADA             CA   TRAINED SPOTTER

            CURRENT SNOWFALL TOTAL AS OF 2PM.

0213 PM     SNOW             4 W PROSSER CREEK RESER 39.37N 120.25W
12/06/2009  M2.0 INCH        NEVADA             CA   TRAINED SPOTTER

            SNOW BEGAN AT 930AM AND VISIBILITY IS DOWN TO ONE QUARTER
            MILE. 6500 FOOT ELEVATION.

0215 PM     NON-TSTM WND GST MAMMOTH LAKES           37.64N 118.96W
12/06/2009  M93.00 MPH       MONO               CA   ASOS

            93MPH WIND GUST MEASURED AT MAMMOTH YOSEMITE AIRPORT.
            SUSTAINED WINDS OF 55 MPH ARE CURRENTLY OCCURING.

0216 PM     NON-TSTM WND DMG LEE VINING              37.96N 119.12W
12/06/2009                   MONO               CA   TRAINED SPOTTER

            WINDS BLEW A DUMPSTER INTO A CAR...WHICH BLEW OUT CAR
            WINDOW. ANOTHER CAR WINDOW WAS BLOWN OUT BY FLYING DEBRIS
            DUE TO WIND GUSTS. ADDITIONALLY...WINDS BLEW A ROAD
            INFORMATION SIGN ACROSS ROADWAY INTO A STOP
            SIGN...EFFECTIVELY KNOCKING IT DOWN. MEASURED WIND GUST
            OF 56MPH AT 102PM.

&&

MCGUIRE

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 6, 4:09 AM PSTWinter Storm WarningREVAlpine, El Dorado, Lassen, Mono, Nevada, Placer and 2 more39 hr
Dec 6, 4:09 AM PSTWinter Weather AdvisoryREVModoc35 hr
Dec 6, 1:06 PM PSTWind AdvisoryREVMono118 min

Nearby

High Wind Warnings in California, 2009Every high wind warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.